MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 7896545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Type of procedure: lumbar fusion levels.Implanted: l2-s1.Product status: partially explanted.It was reported that on an unknown date, post-op, the screws at s1 broke due to which there was non-fusion at l5-s1.The patient also reported back pain due to this event.All the other levels of the operated spine had fused.On (b)(6) 2018, a revision was performed wherein the broken screws were partially explanted.The broken pieces of screw remained in s1 and could not be explanted.The screws broke 8-10mm below the surface of the bone.Trephines and conical extraction bolts were ready, but the surgeon thought it would be safer and less invasive to place the two new screws next to the broken screws is a safe area of s1.The two new screws were placed in a safe area and were well fixed.A second imaging was performed to confirm proper placement of the two new screws.No complications were reported after the revision surgery.
 
Additional Manufacturer Narrative
Product analysis: the shaft of the bone screw has broken approximately 4 threads from the head of the screw.Microscopic examination of the fracture surface identified a fairly flat fracture surface for approximately 50% of the cross section with multiple ratchet marks near the area of crack propagation, followed by gently convex progressive striations, consistent with cyclic fatigue.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key8154311
Report Number1030489-2018-01642
Device Sequence Number18893140
Product Code KWP
UDI-Device Identifier00613994291509
UDI-Public00613994291509
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K050809
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7896545
Device Lot NumberH5080617
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2019
Initial Date Received by Manufacturer 11/13/2018
Supplement Date Received by Manufacturer01/30/2019
Initial Report FDA Received Date12/12/2018
Supplement Report FDA Received Date01/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient Weight76